Methadone Hydrochloride Overdose

Methadone Hydrochloride Addiction Hotline

24/7, Toll-Free, Confidential

844-207-6576
Methadone hydrochloride is a prescription drug also just referred to as methadone. Methadone is a Schedule II controlled substance in the U.S., and it’s most commonly used as a medication-assisted treatment option in people addicted to heroin or prescription narcotics. Methadone hydrochloride is an opioid. It’s different from opioids like heroin or OxyContin in a few key ways, however. First, methadone is a slower-acting drug. Generally, slower-acting drugs have less of a misuse potential than faster-acting drugs. Methadone, when taken at prescribed doses, also doesn’t create a euphoric high in people who use it. The overall effects of methadone tend to be milder. For those reasons, methadone is used as replacement therapy for opioids in people who are weaning off other opioid drugs. Methadone has to be given to someone not only by a physician but a specially certified physician. Many times when people begin using methadone, they can only be administered the drug in a clinical setting. Eventually, they may be able to take it at home. Methadone can not only be used as a long-term maintenance drug in people dependent on opioids, but also during the detox process. Methadone is a milder opioid that can reduce or prevent some opioid withdrawal symptoms.

While methadone does have benefits in terms of helping to treat opioid addiction, it also has risks. Since methadone affects opioid receptors, when large doses are used, it can create euphoria. Some people misuse methadone. There’s also the feeling that when methadone is used as an addiction treatment medication, it’s just replacing an addiction, rather than helping treat it.

Methadone Hydrochloride Overdose
Since methadone is commonly used as a treatment for opioid addiction, people wonder if it’s possible to overdose on it. Methadone is believed to be related in some way to one in every three prescription opioid deaths. There are thousands of deaths each year related to the use of methadone hydrochloride. So, yes, not only is a methadone hydrochloride overdose possible, but it’s a significant risk. One reason the risk of overdosing on methadone hydrochloride is so high is that it stays in the body for a long time. It can take days for a dose of the drug to clear from the system of the patient. As it accumulates, if someone continues to take more before a previous dose leaves their system, they’re at a greater risk of overdosing. There is also an increased risk of overdose when methadone is combined with other central nervous system depressants, which it commonly is. For example, mixing methadone with alcohol or benzodiazepines can cause an overdose.

Another reason methadone overdoses occur more frequently than people might believe is that it is a mild drug, and it can take a while to start showing effects. It can also take large doses for methadone to create a euphoric high. To achieve certain effects, a person may take extreme amounts of methadone, which can lead to an overdose. In someone not tolerant to opioids, it could take only around 25 mg of methadone to overdose, and in opioid-tolerant patients, a dose of even 200 mg could end up being fatal. Of course, these are general numbers, and there’s no way to determine what dose will cause an overdose in an individual because of the many unpredictable variables.

The signs of a methadone overdose are the same as what might be seen with any opioid overdose. The primary symptom of a methadone overdose is usually slow, shallow or stopped breathing. This occurs because opioids slow the breathing down so much that it becomes dangerous or deadly. With methadone, the symptoms of an overdose may not become apparent until as long as ten hours after the toxic dose of the drug is taken.

Other signs of a methadone hydrochloride overdose can include:

  • A bluish tint to lips and fingernails
  • Cold, clammy skin
  • Confusion
  • Extreme drowsiness, nodding off or apparent loss of consciousness
  • Pinpoint pupils
  • Vomiting
  • A weak pulse
  • Fainting
Methadone Hydrochloride Overdose
If someone overdoses on methadone hydrochloride or if an overdose is even suspected, emergency medical care should be sought immediately. The primary treatment for a methadone hydrochloride overdose is the administration of naloxone. Naloxone is the treatment used for any opioid overdose because it removes the opioid drug from the receptor sites. However, methadone has a much longer period of action than other opioids like heroin. When naloxone is administered, it may stop working before the methadone does, so a person may experience methadone overdose symptoms again after having naloxone. The best guidelines for preventing a methadone overdose are never to use it without a prescription and not to use it outside of instructions from a qualified medical professional. The Recovery Village specializes in making addiction treatment and recovery a viable option for everyone. Contact us to learn more about our programs and options that could change the outcome of your life.
According to the Center for Disease Control, six times as many people have died from Methadone Hydrochloride Overdose in 2009 than in 1999. In present day, Methadone is to blame for about one – third of prescription painkiller overdose deaths. Additionally, as recent as 2012, Methadone was found in four out of every ten overdose deaths. The numbers have increased in recent years across many demographics.
Methadone Hydrochloride Overdose
How Would You Rate This Page?